Alert archive / Minnesota / Wind Chill Advisories in 2008
Wind Chill Advisory 5, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind chill advisory at Jan 23, 2008, 2:30 PM CST for 8 counties in Minnesota; 8 counties in Iowa. It took effect at Jan 23, 2008, 4:00 PM CST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jan 23, 2008, 2:30 PM CST (20:30 UTC)
- In effect from
- Jan 23, 2008, 4:00 PM CST
- Expired
- Jan 24, 2008, 3:05 AM CST
- In force
- 11 hr
- Issued by
- NWS Sioux Falls, SD
Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN
The radar
The Sioux Falls radar (KFSD), 87 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1261 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- -58 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KFSD 232030 WSWFSD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 230 PM CST WED JAN 23 2008 .THE WIND COMBINED WITH SUB ZERO TEMPERATURES WILL CREATE DANGEROUSLY COLD WIND CHILLS THROUGH THURSDAY MORNING. IAZ001>003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098- 240430- /O.NEW.KFSD.WC.Y.0005.080123T2200Z-080124T1500Z/ LYON-OSCEOLA-DICKINSON-OBRIEN-CLAY-CHEROKEE-BUENA VISTA-IDA- LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... SHELDON...HARTLEY...SANBORN...SPENCER...CHEROKEE...STORM LAKE... IDA GROVE...HOLSTEIN...BATTLE CREEK...TYLER...HENDRICKS... LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM... MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE... LUVERNE 230 PM CST WED JAN 23 2008 ...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM CST THURSDAY... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST THURSDAY. TEMPERATURES ARE EXPECTED TO FALL QUICKLY THIS EVENING AFTER SUNSET AND BE SEVERAL DEGREES BELOW ZERO BY DAWN. DURING THIS SAME TIME...THE WINDS ARE FORECAST TO REMAIN STRONG DURING THE EVENING...BUT THEN SLOWLY DIMINISH DURING THE OVERNIGHT. AS A RESULT OF THE WINDS AND THE COLD TEMPERATURES...WIND CHILLS OF 20 TO 30 BELOW ZERO WILL BE QUITE COMMON THROUGH THE EARLY MORNING HOURS OF THURSDAY. A WIND CHILL ADVISORY IS ISSUED WHEN A STRONG WIND WILL COMBINE WITH COLD TEMPERATURES TO CREATE DANGEROUSLY COLD CONDITIONS FOR EXPOSED SKIN. THE WIND WILL MAKE IT FEEL LIKE IT IS 20 DEGREES BELOW ZERO OR COLDER FOR A PERIOD OF SEVERAL HOURS. THOSE PLANNING TO VENTURE OUTDOORS SHOULD DRESS WARMLY...MAKING SURE THAT ALL EXPOSED SKIN IS COVERED. $$ HEITKAMP
2 follow-up statements
000 WWUS43 KFSD 240246 WSWFSD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 846 PM CST WED JAN 23 2008 .THE WIND COMBINED WITH SUB ZERO TEMPERATURES WILL CREATE DANGEROUSLY COLD WIND CHILLS THROUGH THURSDAY MORNING. IAZ001>003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098- 241115- /O.CON.KFSD.WC.Y.0005.000000T0000Z-080124T1500Z/ LYON-OSCEOLA-DICKINSON-OBRIEN-CLAY-CHEROKEE-BUENA VISTA-IDA- LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... SHELDON...HARTLEY...SANBORN...SPENCER...CHEROKEE...STORM LAKE... IDA GROVE...HOLSTEIN...BATTLE CREEK...TYLER...HENDRICKS... LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM... MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE... LUVERNE 846 PM CST WED JAN 23 2008 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THURSDAY... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THURSDAY. TEMPERATURES ARE EXPECTED TO RANGE FROM -10 TO -20 BELOW ZERO BY DAWN. AT THE SAME TIME...WINDS ARE EXPECTED TO BE AROUND 10 MPH OVERNIGHT. AS A RESULT OF THE WINDS AND THE COLD TEMPERATURES... WIND CHILLS OF 20 TO 30 BELOW ZERO WILL BE QUITE COMMON THROUGH THE EARLY MORNING HOURS OF THURSDAY. A WIND CHILL ADVISORY IS ISSUED WHEN A STRONG WIND WILL COMBINE WITH COLD TEMPERATURES TO CREATE DANGEROUSLY COLD CONDITIONS FOR EXPOSED SKIN. THE WIND WILL MAKE IT FEEL LIKE IT IS 20 DEGREES BELOW ZERO OR COLDER FOR A PERIOD OF SEVERAL HOURS. THOSE PLANNING TO VENTURE OUTDOORS SHOULD DRESS WARMLY...MAKING SURE THAT ALL EXPOSED SKIN IS COVERED. $$ SCHUMACHER
000 WWUS43 KFSD 240905 WSWFSD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 305 AM CST THU JAN 24 2008 IAZ001>003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098- 241015- /O.CAN.KFSD.WC.Y.0005.000000T0000Z-080124T1500Z/ LYON-OSCEOLA-DICKINSON-OBRIEN-CLAY-CHEROKEE-BUENA VISTA-IDA- LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... SHELDON...HARTLEY...SANBORN...SPENCER...CHEROKEE...STORM LAKE... IDA GROVE...HOLSTEIN...BATTLE CREEK...TYLER...HENDRICKS... LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM... MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE... LUVERNE 305 AM CST THU JAN 24 2008 ...WIND CHILL ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE WIND CHILL ADVISORY. WINDS HAVE DECREASED TO LESS THAN 10 MPH MOST PLACES...AND WILL CONTINUE TO GRADUALLY DECREASE THE REST OF THE NIGHT. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill advisory went out at Jan 23, 9:15 AM CST, 5 hours 15 minutes earlier.
Area forecast discussion, Jan 23, 9:15 AM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
915 AM CST WED JAN 23 2008
DISCUSSION...
LIGHT SNOW CONTINUES ACROSS MUCH OF ERN SD THIS MORNING AHEAD OF AN
UPPER LEVEL WAVE. THIS WAVE IS CURRENTLY MOVING INTO THE ERN
PORTIONS OF SD AND WILL QUICKLY DROP SE ACROSS IOWA LATER THIS
MORNING. BEHIND THE WAVE...LARGE SCALE SUBSIDENCE WILL SET
IN...BRINGING A RATHER ABRUPT END TO THE SNOW. MOST OF THE AREA HAS
SEEN AROUND AND INCH OR LESS THROUGH MID MORNING...ALTHOUGH BETWEEN
MITCHELL AND HURON 1 TO 2 INCHES HAVE FALLEN. COULD STILL PICK UP
ANOTHER HALF INCH OR SO ACROSS PORTIONS OF SE SD AND NW THIS
MORNING. SUSTAINED WINDS WILL INCREASE THROUGH THE MORNING TO 15 TO
25 MPH WITH GUSTS UP TO 30 MPH WHILE TURNING N TO NW. THIS WILL
PRODUCE WIDESPREAD DRIFTING IN OPEN AREAS...AS WELL AS...SOME
BLOWING SNOW DUE TO THE LIGHT FLUFFY NATURE OF RECENT SNOWS. WILL
LET THE BLOWING SNOW ADVISORIES RIDE THROUGH NOON...AND THEN
REEVALUATE...BUT AT THIS TIME...LEAN TOWARD EXPIRING. DO NOT EXPECT
WIDESPREAD BLOWING SNOW REDUCING VISIBILITIES TO A QUARTER MILE OR
LESS...STILL THERE WILL BE VISIBILITIES REDUCED TO LESS THAN ONE
MILE...ESPECIALLY ALONG THE MISSOURI RIVER VALLEY WHERE THERE IS A
GOOD DEAL OF THE FLUFFY STUFF...SO WILL BE MONITORING CONDITIONS THE
REST OF TODAY. REGARDLESS...TRAVELERS SHOULD EXPECT SLOW GOING WITH
LESS THAN OPTIMAL TRAVEL CONDITIONS. WINDS WILL DROP OFF QUICKLY
THIS EVENING AND SKIES WILL CLEAR.
&&
.AVIATION...
SNOW WILL END AT ALL LOCAL TAF SITES LATE THIS MORNING AND EARLY
AFTERNOON. AS SUCH...MVFR CIGS AND VSBYS WILL BECOME VFR LATER
TODAY. HIGH PRESSURE WILL BUILD OVER THE AREA TONIGHT AND SKIES WILL
CLEAR.
&&
.PREV DISCUSSION...
SFC LO WITH LGT SNOW ON ALL SIDES MOVG SEWD OVER WRN FCST AREA ERY
THIS MRNG AND WILL QUICKLY MOVE INT NE. BHND LOW N/NW WINDS WILL
PICK UP QUITE A BIT MORE THAN GUIDNCE SHOWS AS GUIDNCE UNDERDOES SFC
WINDS IN RPDLY RISING PRES PATTERNS. WHIL IT WUD BE TRICKY TO SAY
JUST WHERE BLWNG SNOW WILL BE WDSPRD ENUF TO WARRENT ADVY...ERYR
ISSUED AREA LOOKS AS GOOS AS ANY FOR THE COMBO OF NEW LGT
SNW...FRESH PREV SNOW...AND THE STGST WNDS. AREA FRTHR E IN NWRN IA
ALDO RIPE BUT WNDS WONT BE QUITE AS ATG THERE SO WILL HOLD OFF FOR
NOW. IN ANY EVENT OBSERVING POINTS OR ISOLD STNRY REPORTS WONT TELL
THE STORY IF THERE IS A LOT OF BS IN OPEN COUNTRY SO WILL HAVE TO BE
DOING SOME CHECKING AFTER WNDS COME UP. NEW SNOW ACCUM WILL BE LMTD
TO ARND AN INCH MANY AREAS WITH SOME AREAS LESS. SNW SHUD TAPER OFF
LATE MRNG AND END QUICKLY FROM THE N/NW END OF MRNG AND START OF
AFTN...FOLLOWED QUICKLY BY DCRG CLDS.
WINDS SHUD NOT BE UP ENUF FOR WND ADVY ON ITS OWN. WIND CHILL ADVY A
PSBLTY MAINLY OVER SWRN MN WHERE COLDEST AIR WILL BEFLOWING IN. IN A
MARGINAL CLAL FOR TDA WILL LEAVE OUT FOR NOW. TNGT ALSO A THOUGHT
THERE MAINLY IN THE E WHER WE RUN INTO THE QUESTION OF DCRG VERY
COLD TEMPS AND DCRG WNDS AND AT WHAT POINT ARE THE WNDS NOT
PRODUCING THAT MUCH XTRA CHILL ON ALREADY VERY COLD TEMPS. WILL
LEAVE THIS OUT ALSO FOR NOW.
SKIES WILL OF COURSE CLEAR BY ERY EVE AND CLR/MOCLR SHUD CONT THRU
THU ITNO THU NGT. EJECTED WEAKENING WAVE AND SLOW MOISTUR INCRS
COMNG UP FROM THE SW/S FRI MAY NOT BE ENUF FOR PCPN. HAVE KETP SOME
CONTINUITY BY LEAVING A LTL CHC LGT SNOW IN E FRI AS SURPRISES STILL
PSBL...EVEN THO MODELS SEEM TO BE STREERING MOST OF MOISTURE INCRS
TO THE E OF FCST AREA. WARMING TREND STILL ON COURSE FOR THU INTO
THE WEEKEND. HAVE LEFT SAT THRU TUE ALONE WITH CHC OF LGT SNOW SUN
NGT. LATEST MODELS SHOW ENUF WARMING FOR RAIN OR FRZG RAIN AS SYS
COMES THRU BUT A STGR FRI SYS CUD RESULT IN MORE WEEKEND COOLING AND
BKUNTING OF PLAINS RDGNG THAN MODELS ARE FCSTG...DAY FCSTR SHUD HAVE
MORE CONTINUITY TO GO ON IF SO MUCH WARMING IS GOING TO TAKE PLACE.
ALSO NEXT UPR LOW PROGGED TO DIG OFF CA COAST CUD EASILY DIG ITSELF
OUT OF CONTENTION AS FAR AS BEING EJECTED BY UPSTRM WAVE AND FORCING
THIS RDGNG OVER THE PLAINS THAT MODELS ARE GOING FOR. ALL THIS IS
ANOTHER WAY OF SAYING THAT RELIABILITY OF MODELS IN THIS PATTERN 5-7
DAYS AHD NOT THAT GREAT.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...BLOWING SNOW ADVY TILL 11 AM SDZ050-057-063.
BLOWING SNOW ADVY 6 AM TO 11 AM SDZ068>070.
MN...NONE.
IA...NONE.
NE...BLOWING SNOW ADVISORY 6 AM - 11 AM NEZ013.
&&
LIEBL/WILLIAMSHazardous weather outlook, Jan 23, 4:45 AM CST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 0445 AM CST WED JAN 23 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 0445 AM CST WED JAN 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER... OCCASIONAL LIGHT SNOW WILL BE ACCOMPANIED BY AREAS OF BLOWING SNOW THIS MORNING. THE BLOWING SNOW WILL BE MOST WIDESPREAD NEAR THE MISSOURI RIVER FROM CHAMBERLAIN TO JUST WEST OF SIOUX CITY. THIS AREA WILL HAVE THE COMBINATION OF THE STRONGEST WINDS AND AND GREATEST LOOSE SNOW COVER...AND A BLOWING SNOW ADVISORY HAS BEEN ISSUED FOR THIS AREA FOR THIS MORNING. THE BLOWING SNOW WILL DECREASE THIS AFTERNOON. WIND CHILLS COULD DROP TO 20 BELOW ZERO OR COLDER TONIGHT...MAINLY IN SOUTHWEST MINNESOTA WEST TO BROOKINGS SOUTH DAKOTA. WINDS WILL BE DECREASING...BUT BECAUSE OF VERY COLD TEMPERATURES EVEN LIGHT WINDS COULD LOWER WIND CHILLS TO THESE COLD LEVELS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
Nearby
Wind Chill Advisories in Minnesota, 2008Wind Chill Advisories in Iowa, 2008Every wind chill advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.